Illinois, 2002

Hail in Illinois, May 1, 2002

May 1, 2002 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 12:35 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 1, 12:35 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT WED MAY 1 2002

PRIMARY FORECAST CHALLENGE CONTINUES TO BE THE TIMING OF THE
APPROACHING SYSTEM AND ITS SVR WX THREAT. NEW SWODY1 KEEPS ALL
EXCEPT THE EXTREME SE CORNER OF FA IN MDT RISK...WITH HIGHEST THREAT
AREA INVOF SFC LOW.

SURFACE WARM FRONT ACROSS THE SOUTHERN SECTIONS OF OUR CWA FINALLY
ON THE THE MOVE PER THE 17Z ANAL. THIS IS INDICATED WELL BY THE
LATEST SAT PIX SHOWING SOME CLEARING OVER SE MO AND WRN KY. FRONT
EXPECTED TO CONTINUE NORTHWARD THIS AFTERNOON OPENING THE DOOR FOR
RAPID DESTABILIZATION. NO TIME FOR GREAT DETAIL DUE TO TIME
RESTRAINTS...BUT MANY OF THE PARAMETERS NECESSARY FOR A SIGNIFICANT
WEATHER EVENT...WITH THE POSSIBILITY OF STRONG TO VOILENT
TORNADOES...ARE COMING TOGETHER. WE EXPECT THE SEVERE STORMS TO
BEGIN DEVELOPING LATE THIS AFTERNOON OVER THE NORTHERN SECTIONS OF
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND ALL OF SOUTHEAST
MISSOURI...WITH FURTHER DEVELOPMENT TO THE SOUTH AND EAST THROUGH
THE EVENING AND OVERNIGHT HOURS. BY EARLY THURSDAY MORNING THE COLD
FRONT WILL BE SE OF THE CWA BUT AN APPROACHING SHORT WAVE WILL TAP
INTO MOISTURE ALONG AND NORTH OF THE FRONT AND PRODUCE LIGHT RAIN
ACROSS THE CWA. THE PRECIP SHOULD BEGIN TO CLEAR FROM WEST TO EAST
DURING THE AFTERNOON HOURS. THURSDAY NIGHT AND FRIDAY LOOK GOOD
UNDER HIGH PRESSURE BUT BY LATE FRIDAY AFTERNOON THE NEXT CHUNK OF
ENERGY IN THE SW FLOW ALOFT WILL BRING THE NEXT CHANCE OF RAIN TO
THE AREA. THIS ROUND OF PRECIP SHOULD BEGIN CLEARING THE CWA
SATURDAY MORNING. HIGH PRESSURE IN ITS WAKE SHOULD KEEP THE AREA DRY
THROUGH SATURDAY NIGHT. STARTING SUNDAY WITH SW FLOW ALOFT AND A SFC
TROF/FRONT TO THE NORTH...WE GET INTO AN UNSETTLED PATTERN WHICH
COULD YIELD A CHC OF RW/TRW EVERY DAY FROM SUNDAY THROUGH WEDNESDAY.

LIKED AVN TIMING OF FRONTAL SYSTEMS SO LEANED TOWARD MAV MOS FOR
TEMPS.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, May 1, 11:37 AM CST, 2 hours 29 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-012300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CDT WED MAY 1 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE CONTINUES TO BE A MODERATE RISK OF SEVERE WEATHER ACROSS
MOST OF THE QUAD STATE REGION...MAINLY LATE THIS AFTERNOON
AND EARLY TONIGHT.

DISCUSSION...
A LOW PRESSURE SYSTEM IS FORECAST TO MOVE JUST TO THE NORTH AND WEST
OF THE QUAD STATE REGION THIS AFTERNOON AND TONIGHT. WITH PLENTY
OF LOW LEVEL MOISTURE...A VERY UNSTABLE AIRMASS...AND STRONG WIND
SHEAR IN PLACE OVER THE REGION...STRONG TO SEVERE THUNDERSTORMS ARE
LIKELY LATE THIS AFTERNOON AND TONIGHT.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS...ALONG WITH THE POSSIBILITY
OF STRONG TO VIOLENT TORNADOES.

SCATTERED THUNDERSTORMS MOVING EASTWARD ACROSS THE NORTHERN SECTIONS
OF THE REGION AT MIDDAY COULD PRODUCE A COUPLE OF ISOLATED
OCCURRENCES OF LARGE HAIL...HOWEVER THE GREATEST THREAT OF SEVERE
WEATHER WILL BE FROM LATE AFTERNOON THROUGHOUT THE NIGHTTIME
HOURS. DEVELOPMENT OF THESE STORMS IS EXPECTED TO BEGIN AROUND LATE
AFTERNOON OVER THE NORTHERN SECTIONS OF SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA AND ALL OF SOUTHEAST MISSOURI...WITH FURTHER
DEVELOPMENT WORKING SOUTH AND EAST THROUGH THE OVERNIGHT HOURS. THIS
IS AN EXTREMELY DANGEROUS SITUATION AND SHOULD BE TAKEN VERY
SERIOUSLY.

PLEASE MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR
ADDITIONAL STATEMENTS CONCERNING THIS DEVELOPING DANGEROUS STORM
SYSTEM.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO TONIGHT.

&&

JAP
Special weather statement, May 1, 11:45 AM CST, 2 hours 21 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT WED MAY 1 2002

...A SEVERE THUNDERSTORM WATCHES IN EFFECT FOR PARTS OF SOUTHWEST
INDIANA...AND SOUTHERN ILLINOIS UNTIL 6 PM...

THE WATCH AREA IS IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHERN
ILLINOIS.
JACKSON...PERRY...FRANKLIN...WILLIAMSON...SALINE...HAMILTON...
GALLATIN...WHITE...JEFFERSON...WAYNE...EDWARDS...WABASH.

IN SOUTHWEST INDIANA.
POSEY...VANDERBURGH...WARRICK...SPENCER...GIBSON...PIKE.

MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

KH
Local storm report, May 1, 1:16 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO DATES
NATIONAL WEATHER SERVICE PADUCAH KY
1128 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    PILOT OAK                 KY   0.75 INCH HAIL
04/30/02   GRAVES                         REPORTED BY GRAVES COUNTY
                                          DES.

1015 PM    CUBA                      KY   0.75 INCH HAIL
04/30/02   GRAVES                         REPORTED BY GRAVES COUNTY
                                          DES.

1020 PM    4E WINGO                  KY   WIND DAMAGE
04/30/02   GRAVES                         SEVERAL TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY GRAVES COUNTY DES.

1015 PM    WATER VALLEY              KY   WIND DAMAGE
04/30/02   GRAVES                         SEVERAL TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY GRAVES COUNTY DES.

DLL
Local storm report, May 1, 1:17 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO DATE
NATIONAL WEATHER SERVICE PADUCAH KY
1012 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM                              KY   1.50 INCH HAIL
04/30/02   HICKMAN                        3 MILES EAST OF HICKMAN
                                          ALONG HIGHWAY 58 EAST.
                                          SPOTTER RELAYED THAT HAIL
                                          WAS SMALLER THAN GOLFBALL
                                          SIZE. REPORTED BY HICKMAN
                                          COUNTY DES OFFICE.
Local storm report, May 1, 1:18 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO DATES
NATIONAL WEATHER SERVICE PADUCAH KY
1005 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    CLINTON                   KY   0.75 INCH HAIL
04/30/02   HICKMAN                        REPORTED BY HICKMAN
                                          COUNTY DES OFFICE
Local storm report, May 1, 1:19 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO DATE
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0947 PM    ARLINGTON                 KY   0.75 INCH HAIL
04/30/02   CARLISLE                       RELAYED BY CARLISLE
                                          COUNTY DES OFFICE.

WWUS30 KPAH 011919 CCA
LSRPAH

PRELIMINARY LOCAL STORM REPORT...CORRECTION TO DATES
NATIONAL WEATHER SERVICE PADUCAH KY
939 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    TILINE                    KY   0.75 INCH HAIL
04/30/02   LIVINGSTON                     REPORTED BY DES

0928 PM    8W MARBLE HILL            MO   1.00 INCH HAIL
04/30/02   BOLLINGER                      REPORTED BY BOLLINGER
                                          COUNTY SHERIFFS OFFICE

DLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
May 1, 2:06 PM CST
Where
Wayne County, Cisne
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.517, -88.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297045.